I'm sorry your mother is feeling unwell. I do hope the doctors get
her straightened around quickly, and that she recovers with no
It would seem that delirium caused by a chemical imbalance (in your
mother's case, hypokalemia) is a common occurrence in hospitalized
patients. It is reversible, but the reversal may be slow due to a
number of varying factors, including the patient's age. It is
essential that the underlying cause of the delirium be understood and
corrected, and that the patient be carefully observed and kept
stabilized until the delirium has passed.
"Delirium is caused by a host of medical problems that include
illnesses, dehydration and medications. It is treatable, reversible
and must be diagnosed so the patient's other medical problems aren't
Science Blog: New treatment for delirium defies conventional wisdom
"Delirium can be caused by dehydration or malnutrition, infections,
vitamin deficiencies, certain medications or combinations of
medications, drug or alcohol overdoses, or strokes, among other
things. The important thing is to try and figure out the cause and
treat it promptly, says Kerins. Family members should understand
that the onset of delirium doesnt mean the patient has lost his or
her mind, and that decisions regarding long-term placement should be
postponed until the delirium has cleared, suggests Kerins.
A variety of medications are used to treat delirium, depending on the
underlying cause. Behavioral techniques are also useful in treating or
preventing delirium, and these can be used by family members as well
as health care professionals."
Delirium Can Be Side Effect of Hospitalization for Elderly
"Symptoms are usually reversible when the underlying cause is
identified quickly and managed properly, particularly if the cause is
hypoglycemia, an infection, an iatrogenic factor, drug toxicity, or an
electrolyte imbalance. However, recovery may be slow (days to even
weeks or months), especially in the elderly.
All unnecessary drugs should be stopped. Identifiable disease should
be treated, and fluids and nutrients should be given. A patient
suspected of alcohol abuse or withdrawal should be given thiamine 100
mg IM daily for at least 5 days, to ensure absorption. During
hospitalization, such patients should be monitored for signs of
withdrawal, which can be manifested by autonomic disturbances and
The environment should be as quiet and calm as possible, preferably
with low lighting but not total darkness. Staff and family members
should reassure the patient, reinforce orientation, and explain
proceedings at every opportunity. Additional drugs should be avoided
unless needed to reverse the underlying condition."
Delirium (Acute Confusional State)
The Merck Manual of Diagnosis and Therapy
Section 14. Neurologic Disorders
Chapter 171. Delirium And Dementia
Nicolle C. McGowan, MD and Joseph A. Locala, MD, of The Cleveland
Clinic, write about delirium:
"Typically, delirium develops over a course of hours to days, and
changes in mental status wax and wane over a short period of time.
Because delirium is the direct result of an underlying medical
condition, it typically improves fairly quickly when the causative
factor is identified and corrected."
Delirium - Definition
"Delirium is common in hospitalized patients and is the most common
clinical syndrome seen by consulting psychiatrists in general
hospitals.3 It is estimated that 10-15% of patients in general
surgical wards and 15-25% in general medical wards have delirium
during their hospital stays. The prevalence of delirium is higher in
the geriatric population; 30-40% of hospitalized patients older than
65 years have experienced an episode of delirium."
Deliruim - Prevalence
"Identification and correction of the etiologic condition may be
sufficient to reverse delirium. However, some cases of delirium,
especially in the elderly, are protracted and may take weeks to
"Patients may also benefit from repeated, gentle reorientation by
nurses, companions, or family members several times throughout the
course of the day; reorientation should be practiced in a
nonconfrontational manner and should include reminders that **the
patient's symptoms are temporary and reversible.**" [NB: Emphasis
Delirium - Therapy
In addition to keeping her Potassium levels steady and keeping a close
eye on her, the reversal of the delirium may be hastened by ensuring
that she is not overstimulated (keeping noise to a minimum, keeping
the TV or radio tuned to something relaxing), and by enduring that the
lights are turned on and off at the times of day she would normally do
so at home. This is called "re-orienting", and much of it will likely
be done as a matter of course by your mother's doctors and nurses.
Such techniques may include (but are not limited to):
* Place a clock set to the correct time and a calendar with the
current date clearly displayed where the patient can see them easily.
This can help alleviate the feeling of timelessness that is common in
a hospital, especially in an intensive care unit.
* Help the patient use hearing aids and eyeglasses as much as possible
so he or she can accurately perceive the environment.
* Display personal effects, like family photos and familiar objects
from home clearly.
* Keep the room well lit during waking hours.
* Regular, frequent visits by family members are often the most useful
[ Source: Delirium Can Be Side Effect of Hospitalization for Elderly
"It's important to remember that anyone can develop delirium,
especially when exposed to some of its common causes. Delirium usually
lasts a few hours or a few days, depending on the person, the cause of
delirium, and how quickly they receive treatment. Most patients
recover completely from delirium."
What is Delirium?
I hope this information helps set your mind at ease. If you require
further assistance, please just ask for clarification. I'll be glad
My best wishes to your mother for a speedy recovery, and to you for a
respite from worry. Hang in there!
Search terms: [ treat delirium ]